Indiana, 2003

Flash Flooding and Hail in Indiana, July 21, 2003

July 21, 2003 · NWS LOT · 5 events in 3 counties and zones

Thunderstorms moved across northwest Indiana producing hail and very heavy rain during the early morning hours of July 21st. Flooding was reported across all of Lake county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms moved across northwest Indiana producing hail and very heavy rain during the early morning hours of July 21st. Flooding was reported across all of Lake county. Houses were flooded in Dyer, St. John, and Schererville. Route 41 and Route 30 was closed with 3 to 4 feet of standing water. A few businesses suffered roof damage from the heavy rains in Lake county. Flooding was also reported in Hebron in Porter county and in Wheatfield in Jasper county. Many roads were closed due to flooding. The ground across parts of northwest Indiana was already saturated from heavy rains on July 17th. Some storm total rainfall reports include 5.50 inches in Wheatfield, 3.64 inches in Lowell, 3.27 inches in Crown Point and 2.16 inches in Rensselaer. For the entire month of July, Wheatfield reported 17.15 inches, Lowell reported 13.16 inches, Crown Point reported 10.35 inches and Rensselaer reported 16.93 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM CST, 9 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT SUN JUL 20 2003

PUBLIC DISCUSSION AFTERNOON ZONES/GRIDS:

MAIN PROBLEM THIS EVENING IS WITH TSTM FCST.  SPC HAS LOWERED REGION
INTO SLIGHT RISK AS LO LEVEL FEATURES ARE AS YET POORLY DEFINED. SFC
DEW POINTS HAVE RISEN INTO LOER 70S BUT MOISTURE CONVERGENCE REMAINS
QUITE NEBULOUS ACROSS MOST OF MIDWEST.  CONVECTIVE DEBRIS HAS
CONTRIBUTED TO RELATIVE STABILIZATION COMPARED TO AREAS TO OUR W AND
S WHERE LIFTED INDEX VALUES ARE NOW RUNNING AOB -10.  BASED ON
THIS...BELIEVE DYNAMIC FORCING WILL BE REQUIRED TO GENERATE
CONVECTION.  VIGOROUS, DIGGING S/W TROF NOW ROTG SSEWD ACROSS WRN
ONTARIO WITH VORT TAIL ARCING SWWD INTO ND ATTM BASED ON AFTN SATLT
LOOPS.  EXPECT THIS TO TRIGGER MORE ORGANIZED CONVECTION NXT FEW HRS
WELL TO OUR NW WITH THESE STORMS MAINTAINING THEMSELVES OVERNIGHT
DUE TO MORE FAVORABLE DYNAMICS.  AS A RESULT WILL KEEP LIKELY POPS
GOING IN FCST BUT WILL MENTION THIS AS AN OVERNIGHT EVENT.  THIS IS
ALSO SUPPORTED BY MOS AND ALL MODELS CONCUR IN BRINGING OMEGA MAX
ACROSS FA OVERNIGHT.  SOME PRECIP WILL LIKELY LINGER INTO MONDAY
MORNING.  REMAINDER OF FCST CHANGED LTL FROM GUID WITH ETA AND GFS
IN FAIRLY GOOD AGREEMENT ON STRENGTH OF COLD AVDECTION THRU ERLY
PART OF UPCOMING WEEK.   WILL KEEP MOSTLY CLOUDY CONDS AT LEAST THRU
MONDAY DUE TO SHARP CYCLONINC TURNING IN MID/UPR LVL FLOW AND ASSD
COLD ADVECTION.  SKIES SHOULD CLEAR TUES NIGHT AS H5 TROF AXIS
SHIFTS EWD AND SFC HI PRES BUILDS SEWD INTO FA.

.CHI...NONE
MERZLOCK
Hazardous weather outlook, Jul 20, 6:35 PM CST, 5 hours 29 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-2011200-

HAZARDOUS WEATHER OUTLOOK/UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
735 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA.

A STRONG COLD FRONT AND UPPER AIR DISTURBANCE ARE STILL TO THE
NORTHWEST OF ILLINOIS. THUNDERSTORMS MAY REDEVELOPE TOWARD MIDNIGHT
OVER SOUTHWEST WISCONSIN AND THEN MOVE SOUTHEAST OVER THE AREA. ANY
STORMS WILL BE CAPABLE OF HIGH WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS EARLY
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.  THE NEXT
CHANCE OF THUNDERSTORMS WILL BE ABOUT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AGAIN LATE TONIGHT.
.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

AF

In the hours before

Special weather statement, Jul 20, 6:15 PM CST, 5 hours 49 minutes before
ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-
210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
715 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 774. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
BOONE...COOK...DE KALB...DU PAGE...FORD...GRUNDY...IROQUOIS...
KANE...KANKAKEE...KENDALL...LAKE...LA SALLE...LEE...LIVINGSTON...
MCHENRY...OGLE...WILL...WINNEBAGO...

THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...CHICAGO...
DE KALB...DIXON...GIBSON CITY...JOLIET...KANKAKEE...LA SALLE...
MORRIS...NAPERVILLE...OREGON...PONTIAC...ROCKFORD...WATSEKA...
WAUKEGAN...WOODSTOCK...YORKVILLE...
Local storm report, Jul 20, 9:39 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1039 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 PM    KANKAKEE                  IL   1.75 INCH HAIL
07/20/03   KANKAKEE
Local storm report, Jul 20, 9:43 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1043 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    LONG GROVE                IL   .75 INCH HAIL
07/20/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 10:04 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1104 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    PALATINE                  IL   1 INCH HAIL
07/20/03   COOK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 20, 10:27 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1127 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    ARLINGTON HGTS            IL   .75 INCH HAIL
07/20/03   COOK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1052 PM    DES PLAINES               IL   .75 INCH HAIL
07/20/03   COOK                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 10:44 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1144 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    LINCOLNWOOD               IL   .75 INCH HAIL
07/20/03   COOK                           LINCOLN AVE. COVERED
                                          LIGHTLY WITH PENNY SIZE
                                          HAIL FOR 10 MIN.
                                          REPORTED BY STORM
                                          SPOTTER.

The radar

The Chicago radar (KLOT), 108 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Hail, Jasper

When
July 21, 12:04 AM CST to 12:09 AM CST
Where
Jasper County, Rensselaer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -87.150

Hail, Jasper

When
July 21, 12:31 AM CST to 12:36 AM CST
Where
Jasper County, Wheatfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -87.050

Flash Flood, Lake

When
July 21, 1:30 AM CST to 6:30 AM CST
Where
Lake County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Flash Flood, Porter

When
July 21, 2:00 AM CST to 6:30 AM CST
Where
Porter County, Hebron
Reported by
LAW ENFORCEMENT
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Flash Flood, Jasper

When
July 21, 3:00 AM CST to 6:30 AM CST
Where
Jasper County, North Portion
Reported by
TRAINED SPOTTER
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373632, 5373633, 5373634, 5373635, 5373636.